South Dakota, 2011

Damaging Winds in South Dakota, June 12, 2011

June 12, 2011 · NWS ABR · 5 events in 3 counties and zones

Severe thunderstorms brought winds up to 70 mph to parts of central and north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought winds up to 70 mph to parts of central and north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 6:22 PM MST, 43 minutes earlier.

Area forecast discussion, Jun 12, 6:22 PM MST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
822 PM CDT SUN JUN 12 2011

.UPDATE...
UPDATED WEATHER WORDING TO ACCOUNT FOR SEVERE THUNDERSTORM
POTENTIAL FOR THIS EVENING FOR AREAS JUST EAST OF US HWY 83 WESTWARD.
ALSO UPDATED TO INCLUDE WORDING FOR SEVERE THUNDERSTORM WATCH 470.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

ACTIVE WEATHER PATTERN CONTINUES THROUGH THE SHORT TERM. A SERIES
OF SHORTWAVES WILL MOVE THROUGH THE REGION AS A LEE SIDE TROF
DRAWS HUMID AIR OUT OF THE SOUTHEAST. MODELS ARE IN FAIRLY GOOD
AGREEMENT ON OVERALL PATTERN. HOWEVER SOME DIFFERENCES EXIST IN
TIMING OF PRECIP MOVEMENT AND STORM EVOLUTION...ESPECIALLY BY
TUESDAY NIGHT. ECMWF CONTINUES TO BE THE SLOWER MODEL. THE 4KM WRF
HAS BEEN PERFORMING WELL IN TIMING PRECIP ONSET...EVEN IF POSITION
IS A LITTLE OFF.

WITH AROUND 1700 J/KG OF CAPE WEST RIVER THIS EVENING AND A 35 TO
40 KT LLJ THERE IS THE SLIGHT POTENTIAL FOR SOME SEVERE STORMS
THIS EVENING. THE SET UP LOOKS VERY SIMILAR TO YESTERDAY AND MAY
EVOLVE MUCH THE SAME WITH SOME DISCRETE CELLS IN THE EVENING THAT
ARE STRONG TO POSSIBLY SEVERE AROUND THE MISSOURI RIVER VALLEY
THEN A PROPAGATING MCS NNE INTO ND WITH SOME LINGERING LIGHT RAIN
BY MORNING ACROSS EASTERN SD.

ATTEMPTED TO TIME THE BREAKS BETWEEN THE WAVES OVER THE NEXT
COUPLE OF DAYS FOR COLLABORATION PURPOSES...BUT CONFIDENCE IS LOW AND
MAY NEED TO ADJUST POPS UP OR DOWN AS THE SYSTEMS EVOLVE. AS THE
MAIN SFC TROF SWINGS EAST ON TUESDAY ACROSS CENTRAL SODAK THE
CHANCE FOR PRECIP WILL INCREASE AND MAY WANT TO RAISE TO
CATEGORICAL WITH FUTURE FORECAST PACKAGES.

LITTLE TEMPERATURE ADVECTION THROUGH THE PERIOD SHOULD MAKE FOR AN
EASIER FORECAST. HOWEVER INCREASED MOISTURE AND CLOUD COVER HAVE
BEEN WREAKING HAVOC ON HIGHS AND WILL CONTINUE TO DO SO. EXPECT
TEMPS OVERALL TO HOVER AROUND SEASONAL AVERAGES IN THE MID 70S TO
LOWER 80S.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ON WEDNESDAY MODELS AGREE PRETTY WELL IN BRINGING A COMPACT UPPER
LOW SOUTHEAST ACROSS MINNESOTA. AS THE LOW MOVES THROUGH IT
APPEARS THE FAR NORTHEAST CWA WOULD STAND THE BEST CHANCE FOR
PRECIPITATION SO INCREASED POPS SLIGHTLY IN THAT AREA. AS THE
UPPER LOW DEPARTS WEDNESDAY NIGHT...UPPER LEVEL RIDGING WILL BUILD
IN AND REMAIN IN THE REGION THROUGH THURSDAY. CONDITIONS LOOK TO
BE MOSTLY DRY WITH PERHAPS JUST A SLIGHT CHANCE FOR A THUNDERSTORM
ACROSS THE WESTERN HALF OF SOUTH DAKOTA. FOR THE LATTER HALF OF
THE WEEK AND INTO NEXT WEEKEND...THE WEATHER PATTERN STAYS
UNSETTLED. THERE IS A LOT OF DISAGREEMENT IN TIMING AND PLACEMENT
OF THE SEVERAL WAVES THAT MOVE THROUGH THE AREA. CANNOT REALLY
PINPOINT ANY PERIODS WHERE POPS ARE MORE LIKELY SO BASICALLY WENT
WITH A 30 PERCENT BROAD BRUSH APPROACH. TEMPERATURES THROUGHOUT
THE PERIOD WILL BE IN THE 70S TO AROUND 80 DEGREES.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOW END VFR AND MVFR CIGS WILL CONTINUE OVER KATY/KABR THROUGH THE
EVENING HOURS. FOR KMBG/KPIR...A LINE OF TSRA WILL MOVE ACROSS
THE MO RIVER THIS EVENING WITH MVFR CIGS AND VSBYS LIKELY ACCOMPANYING
THE LINE OF STORMS. A SMALL THREAT FOR SMALL EXISTS WITH THIS LINE
AS WELL. FARTHER EAST OVER KABR/KATY...-TSRAS AND LOW END VFR
CIGS ARE LIKELY AFTER APPROXIMATELY 08Z MONDAY. MVFR/IFR CIGS ARE
EXPECTED LATE TONIGHT THROUGH MONDAY MORNING AS THE LOWER LEVELS OF
THE ATMOSPHERE REMAIN SATURATED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CHURCH
SHORT TERM...WISE
LONG TERM...TMT
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 12, 1:31 AM MST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
331 AM CDT SUN JUN 12 2011

MNZ039-046-SDZ005>008-010-011-017>023-037-130845-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
331 AM CDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE
THROUGHOUT THE DAY...WITH MORE ORGANIZED CONVECTION DEVELOPING
THIS EVENING AND PROGRESSING EAST OVERNIGHT. A FEW STORMS MAY BE
SEVERE...PARTICULARLY EARLY IN THE EVENING...WITH THE RISK BEING
FOR STRONG WINDS AND HAIL...HOWEVER WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN
AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A
NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR
CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE
STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>036-045-048-051-130845-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
331 AM CDT SUN JUN 12 2011 /231 AM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE AFTERNOON WEST RIVER
AND SHIFT EAST THROUGH THE EVENING. STORMS WILL BE CAPABLE OF
PRODUCING STRONG WINDS AND HAIL...AND POSSIBLY AN ISOLATED
TORNADO OR TWO.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Special weather statement, Jun 12, 6:11 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SUN JUN 12 2011

SDZ015-033>035-045-048-130215-
DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY-
711 PM MDT SUN JUN 12 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JONES...
NORTHWESTERN HUGHES...SOUTHWESTERN LYMAN...SOUTHWESTERN SULLY...
STANLEY AND WESTERN DEWEY COUNTIES UNTIL 815 PM MDT/915 PM CDT/...

AT 707 PM MDT/807 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF DUPREE TO 6 MILES NORTHWEST OF BUNKER TO 11 MILES SOUTH
OF OKATON...MOVING NORTHEAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE BUNKER...OKATON...CAPA...
HAYES...WESTOVER...LANTRY...SANSARC...MURDO...VAN METRE...EAGLE
BUTTE...DRAPER...GREEN GRASS...WENDTE...PARADE...MISSION RIDGE...
CHANTLER CREEK REC AREA...VIVIAN...OAHE MISSION REC AREA AND LITTLE
MOREAU REC AREA.

WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT MONDAY
MORNING/200 AM CDT MONDAY MORNING/ FOR NORTH CENTRAL SOUTH DAKOTA.

&&

DORN

The radar

The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
June 12, 7:05 PM MST
Where
Dewey County, 0.49 mi W of Eagle Butte
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.000, -101.240

Seventy mph winds were estimated in Eagle Butte.

Thunderstorm Wind, Jones

When
June 12, 8:06 PM CST
Where
Jones County, 0.85 mi NE of Murdo Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.860, -100.710

Seventy mph winds were esimated south of Murdo.

Thunderstorm Wind, Dewey

When
June 12, 7:36 PM MST
Where
Dewey County, 1.38 mi N of Ridgeview Jewett Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.100, -100.800

Sixty mph winds were estimated north of Ridgeview.

Thunderstorm Wind, Dewey

When
June 12, 7:55 PM MST
Where
Dewey County, 4.39 mi SSE of Moreau
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.310, -100.420

Sixty mph winds were estimated by the public.

Thunderstorm Wind, Faulk

When
June 12, 10:35 PM CST
Where
Faulk County, 3.01 mi WSW of Miranda
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.960, -99.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325904, 325905, 325907, 325908, 325911.